Fingolimod (Gilenya): Warning about rare cases of progressive multifocal leukoencephalopathy (PML)

Fingolimod (Gilenya): Warning about rare cases of progressive multifocal leukoencephalopathy (PML)

Last Updated on May 14, 2018 by Joseph Gut – thasso

August 06, 1015 – The American Food and Drug Administration (FDA) has just issued a warning that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking Fingolimod (Gilenya) for multiple sclerosis (MS). These are the first cases of PML reported in patients taking Fingolimod (Gilenya) who had not been previously treated with an immunosuppressant drug for MS or any other medical condition. As a result, information about these recent cases is being added to the newest and updated version of the Fingolimod (Gilenya) drug label.

OML IBackground: Fingolimod (Gilenya) is an immunomodulator shown to benefit patients with relapsing forms of MS.  This type of MS causes attacks or relapses, which are periods of time when symptoms get worse.  Immunomodulators alter the immune system to reduce inflammation. PML is a rare and serious brain infection caused by the John Cunningham (JC) virus.  The JC virus is a common virus that is harmless in most people but can cause PML in some patients who have weakened immune systems, including those taking immunosuppressant drugs.

In an August 2013 Drug Safety Communication, FDA reported that a patient developed PML after taking Fingolimod (Gilenya). At the time, PML could not be conclusively linked to Fingolimod (Gilenya) in this case because prior to Fingolimod (Gilenya) treatment the patient had been treated with an immunosuppressant drug that also can cause PML and during Fingolimod (Gilenya) treatment the patient had received multiple courses of intravenous corticosteroids, which can weaken the immune system.

Recommendation: Patients taking Fingolimod (Gilenya) should contact their health care professionals right away if they experience symptoms such as new or worsening weakness, increased trouble using their arms or legs, or changes in thinking, eyesight, strength, or balance. Patients should not stop taking Fingolimod (Gilenya) without first discussing it with their health care professionals. Health care professionals should stop Fingolimod (Gilenya) and perform a diagnostic evaluation if PML is suspected. See the Drug Safety Communication for additional recommendations.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report.

Additional topic information: Since immunodeficiency causes this virus to progress to PML, immunosuppressants are contraindicative to those infected. We should note that in  fact, a number of marketed drugs have been associated with PML with  according action by the FDA as follows: The boxed warning for the drug Rituximab  (Rituxan) includes a statement that JC virus infection resulting in PML and death has been reported in patients treated with the drug. The boxed warning for the drug Natalizumab (Tysabri)  includes a statement that JC virus resulted in progressive multifocal leukoencephalopathy developing in three patients who received natalizumab in clinical trials. The boxed warning was added on Feb. 19, 2009, for the drug Efalizumab (Raptiva) includes a statement that JC virus, resulting in progressive multifocal leukoencephalopathy, developed in three patients who received efalizumab in clinical trials. The drug was pulled off the market because of the association with PML on April 10, 2009. A boxed warning for Brentuximab vedotin (Adcetris) was issued by the FDA on January 13, 2011 after two cases of PML were reported. Lately, risks for the development of PML in some patients taking Dimethyl Fumarate (Tecfidera) and Belatacept (Nulojix) have been discussed as well.

Print Friendly, PDF & Email

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Your opinion

Comment

No comments yet